Tornadoes · United States · Missouri · 2019

EF0 tornado, Beulah to Edgar Spgs, Missouri, April 30, 2019

From Beulah to Edgar Spgs, this EF0 tornado ran 5.1 miles across Phelps County on April 30, 2019, touching down at 10:06 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 30, 2019
Touchdown
10:06 PM CDT (03:06 UTC)
Lifted
10:13 PM CDT (03:13 UTC)
On the ground
7 minutes
Path length
5.1 miles (8.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Phelps County
Touchdown point
37.652, -91.852
Lift-off point
37.719, -91.814
Record number
1904302106-01

The damage survey

5 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Very moist and unstable conditions developed over the Missouri Ozarks ahead of an intense low pressure system over the southern Plains. Widespread severe storms developed over Oklahoma and eastern Kansas during the early morning hours and tracked eastward into the Springfield county warning area during the afternoon and evening. Very heavy rainfall, hail to tennis ball size, damaging winds in excess of 70 mph and 27 tornadoes occurred with this system as storms tracked repeatedly over the region. Four injuries were reported as a result of severe storms. One injury was near Mountain Grove and three were in southeastern Greene County were an EF-2 Tornado tracked. The resulting rainfall led to widespread flash flooding, which continued into the morning of May 1st, on head water streams and low water crossings. One live was lost when a camper along Hunter Creek in Douglas County drowned as the campground flooded.

This is a continuation of the tornado that touched down at 20:58 CST...seven miles north northeast of Licking in northeast Texas County, Missouri. The tornado crossed into Phelps County near CR 6510 were it uprooted trees and then dissipated as it approached Sherrill Creek.

A National Weather Service storm survey confirmed an EF-0 tornado tracked from five miles south of Edgar Springs to five miles northeast of Edgar Springs in southern Phelps County. Numerous trees were snapped or uprooted along the track the tornado took through mainly forested, rural areas. No additional damage other than tree damage was noted. The maximum wind speeds estimated along the track were 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 30, 6:24 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 6:24 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Tue Apr 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Apr 30 2019

Rather active pattern setting up across the area at mid afternoon.
Several supercells have initiated over NE OK and have moved into
the area. The RUC is indicating that instability as well as the h8
winds will continue to increase from late this afternoon into this
evening. With 0-6km bulk shear values around 50 kts at this
time...all modes of severe weather will be possible.

Surface front is currently situated from about Ft. Scott KS to
Rolla. The warm front will lift northward overnight as a surface
wave moves up the front...however...the cold front will remain
anchored over southeast Kansas as the wave moves up the front.
This will create a heavy rain scenario over southeast Kansas and
western Missouri as cells will continue to train along the front.

As the night progresses...models are hinting at the supercells
eventually evolving into a more linear mode of convection during
the overnight hours. This will increase the damaging wind and
QLCS tornado threat as well. As the line moves through...it should
stabilize the atmosphere into the morning but with the heating of
the day...could see another round of severe weather developing
tomorrow afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 305 PM CDT Tue Apr 30 2019

As the main upper level wave begins to eject into the Plains on
Thursday...the surface front will begin to make some eastward
progress. The front should push through the region Thursday night
into Friday. However...it may be Saturday morning before the rain
finally pushes completely out of the area.

We then have about a 24-hr break before the pattern repeats itself
once again. A surface front moves southward into the region on
Sunday...stalls...and meanders across the region through the
remainder of the forecast period. An upper low digs into the
longwave trough over southern California and puts us back into
southwest flow.

Temperatures for the most part will hold fairly steady with highs
in the 70s and lows in the 50s. Day-to-day variations will be
dependent upon cloud cover and rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Apr 30 2019

Convection continuing across the forecast area at this time. Most
areas outside of the convection are either VFR or MVFR with MVFR
to IFR conditions within the convection. The exception to this is
over west central Missouri and extreme southeast Kansas where most
areas are MVFR to IFR.

The low level jet will increase over night keeping winds up and
occasionally especially on the Ozark Plateau. Could also see some
LLWS between 03-09z across the area. Periods of convective
activity are expected through the forecast area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 30, 4:09 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
409 PM CDT Tue Apr 30 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
409 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Numerous showers and thunderstorms will continue to move
northeast into the outlook area late this afternoon into tonight.
Supercell thunderstorms are expected with tornadoes, large hail,
and damaging winds all possible.

The thunderstorms are then expected to develop into a squall line
this evening and push eastward across the area tonight. This will
include a threat for damaging winds to 70 mph and tornadoes.
Portions of the squall line which bow out towards the northeast
will have an enhanced tornado threat.

An elevated threat for flash flooding exists for today and
tonight as multiple rounds of heavy rainfall are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for severe thunderstorms and flooding will then
continue from Wednesday afternoon into Wednesday night. This
includes the potential for large hail, damaging winds, and
isolated tornadoes.

The risk for thunderstorms will then persist into Thursday and
Friday. The potential for severe storms and flooding is unclear
at this time. There are then limited chances for thunderstorms
early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight over the
entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, Apr 30, 7:15 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     FRONTENAC               37.46N 94.69W
04/30/2019                   CRAWFORD           KS   FIRE DEPT/RESCUE

            SEVERAL POWER POLES DOWN RANDOMLY THROUGHOUT
            FRONTENAC AND EASTERN CRAWFORD COUNTY.

&&

DSA
Local storm report, Apr 30, 7:21 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     SQUIRES                 36.85N 92.62W
04/30/2019                   DOUGLAS            MO   FIRE DEPT/RESCUE

            TREES DOWN ALONG HIGHWAY JJ SOUTHWEST OF
            SQUIRES. SUBSEQUENT REPORTS OF A BARN
            DESTROYED AND POWER LINES DOWN AS WELL.
            DAMAGE WAS COINCIDENT WITH AN POSSIBLE
            TORNADO SIGNATURE FROM DOPPLER RADAR.

&&

SR
Local storm report, Apr 30, 7:36 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      CARTHAGE                37.18N 94.32W
04/30/2019                   JASPER             MO   PUBLIC

            MEDIA PARTNER REPORTS MULTIPLE VEHICLES
            STALLED DUE TO FLOODED ROADWAYS, ESPECIALLY
            ON CENTRAL AVE (HWY 96).

&&
Local storm report, Apr 30, 7:59 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLASH FLOOD      1 W STOCKTON            37.70N 93.82W
04/30/2019                   CEDAR              MO   EMERGENCY MNGR

            PORTIONS OF HWY 32 EASTBOUND INTO STOCKTON
            ARE IMPASSABLE DUE TO FLASH FLOODING. THERE
            ARE ALSO SEVERAL COUNTY ROADS AND A FEW CITY
            STREETS FLOODED.

&&
Local storm report, Apr 30, 9:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     ROGERSVILLE             37.12N 93.06W
04/30/2019                   WEBSTER            MO   TRAINED SPOTTER

            TWO PEOPLE TRAPPED IN A BUILDING. RESCUE IN
            PROGRESS.

&&

MMT
Local storm report, Apr 30, 9:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TORNADO          3 E FREMONT HILLS       37.07N 93.20W
04/30/2019                   CHRISTIAN          MO   PUBLIC

            ROOFS OFF HOMES NEAR HWY NN AND E WATERFORD
            BLVD IN NORTH OZARK. DELAYED REPORT.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

3.1 hours before the tornado, 195 km from the path. May 1, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 390 joules per kilogram, CIN -76, lifted condensation level 893 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 158 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
1304 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Fort Leonard Woo (TBN), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 147 km away, was scanning. The volume nearest the touchdown began at 03:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 30, 2019

55 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 3011:53 AM CDTEF1Lincoln, OK3.030$3,000
April 3012:09 PM CDTUnratedMurray, OK0.350
April 3012:13 PM CDTEF1Payne, OK0.520$20,000
April 3012:22 PM CDTEF1Murray, OK1.930$1,000
April 301:18 PM CDTUnratedLabette, KS0.250
April 302:03 PM CDTEF0Okmulgee, OK2.5100$30,000
April 302:14 PM CDTEF0Osage, OK1.250
April 302:29 PM CDTEF1Wagoner, OK2.3150$30,000
April 302:44 PM CDTEF2Washington, OK9.81,300$125,000
April 302:51 PM CDTUnratedRogers, OK0.150
April 302:57 PM CDTEF1Nowata, OK7.5900
April 303:02 PM CDTEF1Wagoner, OK7.8300$20,000
April 303:05 PM CDTEF1Boone, AR6.6400$700,000
April 303:22 PM CDTEF1Lawrence, MO3.8100$150,000
April 303:42 PM CDTEF1McDonald, MO12.3880$650,000
April 303:50 PM CDTEF1Taney, MO5.4100$25,000
April 303:51 PM CDTUnratedMayes, OK0.150
April 303:51 PM CDTUnratedTillman, OK0.230
April 303:52 PM CDTEF0Montgomery, IL1.225
April 304:13 PM CDTEF0Pecos, TX0.9200
April 304:15 PM CDTEF1Craig, OK6.3800$20,000
April 304:25 PM CDTEF0Barry, MO5.0200$35,000
April 304:27 PM CDTEF0Scurry, TX1.5100
April 304:29 PM CDTEF1Ottawa, OK7.2700$100,000
April 304:34 PM CDTUnratedClay, TX1.540
April 304:36 PM CDTEF1Clay, TX10.0300$40,000
April 305:15 PM CDTEF0Taney, MO1.075$20,000
April 305:33 PM CDTEF1Ottawa, OK4.11,100$75,000
April 305:41 PM CDTUnratedBarry, MO0.550
April 306:15 PM CDTEF0Christian, MO1.950
April 306:25 PM CDTEF1Denton, TX1.5150$50,000
April 306:44 PM CDTEF1Douglas, MO8.6200$75,000
April 306:48 PM CDTEF0Barry, MO1.975$8,000
April 306:52 PM CDTEF1Denton, TX2.9250$200,000
April 307:06 PM CDTEF1Douglas, MO3.0200
April 307:30 PM CDTEF1Wright, MO1.475$250,000
April 307:39 PM CDTEF1Dade, MO0.650$50,000
April 307:40 PM CDTEF1Polk, MO1.8100$300,000
April 307:58 PM CDTEF0Wright, MO2.4100$100,000
April 308:15 PM CDTEF1Greene, MO1.8200$25,000
April 308:21 PM CDTEF1Greene, MO1.7200$300,000
April 308:28 PM CDTEF2Christian, MO10.34003$11 million
April 308:30 PM CDTEF0Dallas, MO1.550$68,000
April 308:35 PM CDTEF1Stone, MO23.3100$125,000
April 309:07 PM CDTEF3Bryan, OK27.61,400216$300,000
April 309:34 PM CDTEF1Coal, OK0.825$5,000
April 309:35 PM CDTEF1Wright, MO2.2100$60,000
April 309:40 PM CDTEF0Douglas, MO2.9100
April 309:51 PM CDTEF1Texas, MO5.6100
April 309:58 PM CDTEF0Texas, MO6.050
April 3010:03 PM CDTEF0Phelps, MO0.675$25,000
April 3010:17 PM CDTEF0Howell, MO2.2100$12,000
April 3010:41 PM CDTEF2Pittsburg, OK10.01,3001$1.5 million
April 3011:26 PM CDTEF1Iron, MO0.130
April 3011:51 PM CDTEF1LeFlore, OK4.41,000$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.